WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 5
- Education and Training 1
- Error Reporting and Analysis 2
- Human Factors Engineering 1
- Quality Improvement Strategies 7
- Specialization of Care 4
- Technologic Approaches 8
- Alert fatigue 1
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Interruptions and distractions 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 11
Giovanni Elia, MD; Susan Barbour, RN, MS; and Wendy G. Anderson, MD, MS; August 2018
Hospitalized in the ICU after cardiac arrest and loss of cardiac function for 15 minutes, an older man experienced worsening neurological status. After extensive discussions about goals of care, the family agreed to a DNR order. Over the next week, his condition declined, and the family decided to transition to comfort measures. Orders were written but shortly thereafter, the family spoke with the ICU resident and reversed their decision. The resident canceled the terminal extubation orders without communicating the order change to other team members. Another nurse found the canceled orders, thought it was an error, and asked another physician (who was also unaware of the change in plans) to reinstate the orders. The patient was extubated and died a few hours later.
Helen Pervanas, PharmD, RPh, and David VanValkenburgh; August 2018
Admitted to different hospitals multiple times for severe hypoglycemia, an older man underwent an extensive workup that did not identify a corresponding diagnosis. During his third hospitalization in 6 weeks, once his glucose level normalized, the care team believed the patient was ready for discharge, but the consulting endocrinologist asked the family to bring in all the patients' medication bottles. The family returned with 12 different medications, none of which were labeled as an oral hypoglycemic agent. The resident used the codes on the tablets to identify them and discovered that one of the medications, labeled an antihypertensive, actually contained oral hypoglycemic pills. As the patient had no history of diabetes, this likely represented a pharmacy filling error.
Scott D. Nelson, PharmD, MS; March 2017
Although meningitis and neurosyphilis were ruled out for a woman presenting with a headache and blurry vision, blood tests returned indicating latent (inactive) syphilis. Due to a history of penicillin allergy, the patient was sent for testing for penicillin sensitivity, which was negative. The allergist placed orders for neurosyphilis treatment—a far higher penicillin dose than needed to treat latent syphilis, and a treatment regimen that would have required hospitalization. Upon review, the pharmacist saw that neurosyphilis had been ruled out, contacted the allergist, and the treatment plan was corrected.
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Elizabeth A. Flynn, PhD; September 2006
A woman admitted for heart and respiratory failure is mistakenly given penicillamine (a chelating agent) rather than penicillin (an antibiotic).
Scott A. Strassels, PharmD, PhD, BCPS; August 2006
In anticipation of discharge, a patient's opiate medication is changed from an immediate-release to a long-acting formbut the dose was incorrectly converted, resulting in an overdose. The patient develops respiratory distress and requires a 2-week stay in the ICU.
Saul N. Weingart, MD, PhD; August 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Robert J. Weber, MS, RPh; May 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc; July-August 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
- Spotlight Case
Scott A. Flanders, MD; Sanjay Saint, MD, MPH; June 2005
Using a case of a dosing error, the authors describe the best practices in performing a root cause analysis.
Jan Horsky, MA, MPhil; Vimla L. Patel, PhD, DSc; June 2005
An AIDS patient prescribed a combination medicine, including a drug she was already taking, narrowly misses being overdosed.
- Spotlight Case
Derek C. Angus, MD, MPH; Eric B. Milbrandt, MD, MPH; July 2004
Following a motor vehicle collision, a patient is mistakenly given drotrecogin alfa (activated) for organ failure not due to sepsis.